Brainlab SE Spine & Trauma Navigation 3.0; Image Guided Surgery System/Instrument, Stereotaxic
Back to Search Results |
| Model Number |
22268-04C |
| Medical Device Problem Codes |
Use of Device Problem (1670); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Spinal Cord Injury (2432)
| Date of Event |
06/23/2026
Type of Reportable Event
Serious Injury
Event or Problem Description
An open surgery on the thoracic and lumbar spine for a fusion of vertebrae t6 to l2, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.Initially, 6 spine screws were intended to be placed bilaterally at vertebrae t8, l1 and l2.From an intra-operative ct scan, the surgeon discovered that all 6 screws placed at t8, l1 and l2 with the aid of navigation deviated from their intended positions.While correcting the spine screw placements, it was determined that sufficient screw anchorage was not possible at vertebra t8 due to pathologically altered bone quality.This necessitated the extension of the instrumentation cranially with 4 additional spine screws placed bilaterally at t6 and t7.According to the surgeon (treating clinician): the deviation of 6 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw positions were corrected with navigation at the very same surgery.The outcome of the surgery was successful as intended with all screws placed in their correct final positions.There was a screw malposition with penetration of the thoracic spinal cord.The extent of the effect i.E., potential postoperative neurological deficit and its reversibility is not yet clear.There was no other harm or negative effect to the patient reported, also not due to the prolonged anesthesia of 30 to 60 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was prolonged due to this issue.
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in different positions than desired with brainlab navigation involved.According to the surgeon (treating clinician): the deviation of 6 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw positions were corrected with navigation at the very same surgery.The outcome of the surgery was successful as intended with all screws placed in their correct final positions.There was a screw malposition with penetration of the thoracic spinal cord.The extent of the effect i.E., potential postoperative neurological deficit and its reversibility is not yet clear.There was no other harm or negative effect to the patient reported, also not due to the prolonged anesthesia of 30 to 60 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was prolonged due to this issue.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
Event or Problem Description
An open surgery on the thoracic and lumbar spine for a fusion of vertebrae t7 to l2, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.Initially, 6 spine screws were intended to be placed bilaterally at vertebrae t8, l1 and l2.From an intra-operative ct scan, the surgeon discovered that all 6 screws placed at t9, l1 and l2 with the aid of navigation deviated from their intended positions.While correcting the spine screw placements, it was determined that sufficient screw anchorage was not possible at vertebra t9 due to pathologically altered bone quality.This necessitated the extension of the instrumentation cranially with 4 additional spine screws placed bilaterally at t7 and t8.According to the surgeon (treating clinician):
the deviation of 6 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw positions were corrected with navigation at the very same surgery.The outcome of the surgery was successful as intended with all screws placed in their correct final positions.There was a screw malposition with penetration of the thoracic spinal cord.The extent of the effect i.E., potential postoperative neurological deficit and its reversibility is not yet clear.There was no other harm or negative effect to the patient reported, also not due to the prolonged anesthesia of 30 to 60 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was prolonged due to this issue.Despite multiple attempts by brainlab to follow-up with the surgeon on further information regarding the clinical outcomes for the patient resulting from the surgery, the information could not be retrieved.
Additional Manufacturer Narrative
B2, h1:
a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in different positions than desired with brainlab navigation involved.According to the surgeon (treating clinician):
the deviation of 6 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw positions were corrected with navigation at the very same surgery.The outcome of the surgery was successful as intended with all screws placed in their correct final positions.There was a screw malposition with penetration of the thoracic spinal cord.The extent of the effect i.E., potential postoperative neurological deficit and its reversibility is not yet clear.There was no other harm or negative effect to the patient reported, also not due to the prolonged anesthesia of 30 to 60 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was prolonged due to this issue.H6:
according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the six deviating screw placements in the spine, performed with the aid of navigation is:
relative movements of the vertebrae instrumented on during the surgery, in relation to the vertebra where the patient reference array was affixed (t12), due to an insufficiently rigid connection of the anatomy, and the surgical forces applied to the anatomy during instrumentation.Imaging data provided by the hospital showed shifts in the anatomy between the pre-placement and the post-placement confirmation ct scans that were consistent with the screw deviations observed.Additionally, there was a reported structural instability at the level of t9 due to pathologically altered bone quality, which can significantly reduce the rigidity of the spine.In this case, a shift of the anatomy towards the patients right was observed at the t8/t9 level due to the reported instability and surgical forces applied.A shift toward the patients left was observed at l1 and l2 due to surgical forces with screws placed on left side as expected prior to k-wire placement on right side l1 and l2.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid or the anatomy- results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the user prior to the deviating invasive actions, with the appropriate and necessary navigation accuracy verification of the anatomy registration, throughout the surgery, and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7:
brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.